Alert archive / Hawaii / Flash Flood Warnings in 2009
Flash Flood Warning 15, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 14, 2009, 6:36 AM HST for Kauai County, Hawaii. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2009, 6:36 AM HST (16:36 UTC)
- Expired
- Aug 14, 2009, 8:30 AM HST
- In force
- 114 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 4.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 466 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
153 WGHW50 PHFO 141636 FFWHFO HIC007-141930- /O.NEW.PHFO.FF.W.0015.090814T1636Z-090814T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 636 AM HST FRI AUG 14 2009 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 930 AM HST * AT 630 AM HST...THE HANALEI RIVER GAGE SHOWED A RISE IN WATER LEVEL FROM HEAVY RAIN IN THE MOUNTAINS. THE RISING WATER MAY FLOOD THE HIGHWAY NEAR THE HANALEI BRIDGE. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...WAINIHA...PRINCEVILLE AND KILAUEA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 930 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2225 15958 2225 15939 2204 15944 2205 15958 $$ CRAIG
1 follow-up statement
414 WGHW70 PHFO 141830 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 830 AM HST FRI AUG 14 2009 HIC007-141836- /O.CAN.PHFO.FF.W.0015.000000T0000Z-090814T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI IN KAUAI COUNTY- 830 AM HST FRI AUG 14 2009 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN KAUAI COUNTY... THE HANALEI RIVER IS BELOW THE BRIDGE AND IS LOWERING. THUS THE FLASH FLOOD WARNING IS CANCELLED. LAT...LON 2225 15958 2225 15939 2204 15944 2205 15958 $$ CRAIG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 4:00 AM HST, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 14, 4:00 AM HST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST FRI AUG 14 2009 .SYNOPSIS... SHOWERS LEFT OVER FROM FELICIA...LINGERING WEST OF NIIHAU...WILL CONTINUE TO MOVE NORTHWEST AWAY FROM THE STATE AS TRADES WORK THEIR WAY IN FROM THE EAST. SOMEWHAT DRIER TRADE-WIND WEATHER WILL PREVAIL THROUGH THE WEEKEND...WITH MOST SHOWER ACTIVITY LIMITED TO WINDWARD SLOPES. INSTABILITY DEVELOPING IN THE MIDDLE ATMOSPHERE WILL INCREASE RAINFALL STATEWIDE FROM MONDAY INTO WEDNESDAY. && .DISCUSSION... TRADE WINDS FROM THE EAST CONVERGED WITH SOUTHERLY FLOW ASSOCIATED WITH THE REMNANTS OF FELICIA...UPLIFTING PLENTIFUL MOISTURE STILL LINGERING NORTHWEST OF THE STATE. SCATTEROMETER AND SURFACE DATA SHOWED THAT WINDS AROUND KAUAI COUNTY WERE SOUTHEASTERLY TO EASTERLY ALREADY...WELL ON THE WAY BACK TO TRADES. THE HEAVIEST SHOWERS WERE LOCATED WELL TO THE WEST OF KAUAI...ONLY TOUCHING NIIHAU IN A FEW PLACES. ADDITIONAL MODERATE TO HEAVY SHOWERS IN THE LEE WAKE CLOUDS FROM MAUI COUNTY WERE PRESENT WELL TO THE SOUTHWEST OF OAHU. THESE SHOWERS LIKELY WILL CONTINUE THEIR CLOSE ENCOUNTERS WITH NIIHAU EARLY THIS MORNING BEFORE DRIFTING FURTHER OUT TO SEA AS THE SYSTEM MOVES NORTHWEST. ALTHOUGH THE AIR MASS DOMINATED BY TRADES NOW PREVAILING OVER MOST OF THE STATE WAS COMPARATIVELY SOMEWHAT DEPLETED IN MOISTURE...A FEW WINDWARD SHOWERS OCCURRED AS IS USUAL IN TRADE-WIND WEATHER. INDIVIDUAL SHOWERS MAY BE ATYPICALLY HEAVY UNTIL THE INVERSION REESTABLISHES ITSELF LATER TODAY AND TOMORROW. GUIDANCE MOSTLY AGREES THAT RIDGING ALOFT WILL SUPPORT THE RETURN TO A TRADE-WIND REGIME AT LEAST THROUGH THE WEEKEND. BY MONDAY HOWEVER...A MID-LEVEL TROUGH IS EXPECTED TO BORE INTO THIS RIDGE FROM THE NORTHEAST. WITH TRADES STILL DOMINANT NEAR THE SURFACE... EFFECTS OF THIS CHANGE LIKELY WILL BE LIMITED TO INCREASED SHOWER ACTIVITY...MOSTLY WINDWARD. THE NATIONAL HURRICANE CENTER FORECASTS HURRICANE GUILLERMO TO CROSS 140W INTO THE CENTRAL NORTH PACIFIC AROUND SUNDAY AFTERNOON...AND TO PASS 150W IN A GREATLY WEAKENED CONDITION BY ABOUT TUESDAY AFTERNOON. GIVEN THE UNCERTAINTIES IN LONG-TERM TRACK AND INTENSITY FORECASTS...IT IS FAR TOO EARLY TO KNOW WHAT EFFECTS...IF ANY...THIS SYSTEM WILL HAVE ON THE STATE AS IT APPROACHES AROUND THE MIDDLE OF NEXT WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && RYSHKO
Nearby
Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.